U-turn in antibiotics advice for women taking combined hormonal contraceptives
Additional contraceptive precautions are no longer required during or following courses of non-enzyme-inducing antibiotics for women who use combined hormonal contraception (CHC), new guidance states.
The guidance, “Drug interactions with hormonal contraception” (PDF 754K), from the Faculty of Sexual and Reproductive Healthcare, a division of the Royal College of Obstetricians and Gynaecologists, is the “gold standard” says pharmacist Beth Taylor, an honorary member of the faculty.
“This document is essential reading for pharmacists because questions about antibiotics and hormonal contraception are so common,” she said.
The guidance also includes additional recommendations on taking enzyme-inducing rifamycins with combined hormonal contraceptives and information on drug interactions with ulipristal acetate (ellaOne; HRA Pharma).
The next edition of the British National Formulary will but updated to reflect these recommendations.
“In light of the lack of evidence to support concerns that some antibacterials that do not induce liver enzymes reduce the efficacy of CHCs by impairing the bacterial flora responsible for recycling ethinylestradiol from the large bowel, BNF61 will advise that additional contraceptive precautions are no longer necessary when CHCs are used with antibacterials that do not induce liver enzymes, unless diarrhoea or vomiting occur,” the editorial team of the BNF told PJ Online. BNF61 will be published in March 2011.
Citation: The Pharmaceutical Journal URI: 11067774
Recommended from Pharmaceutical Press